Indiana, 2025

Excessive Heat and Heat in Indiana, July 23 to 30, 2025

July 23 to 30, 2025 · NWS PAH · 12 events in 6 counties and zones

An extended heat wave across the Quad State region occurred from mid to late July. , with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extended heat wave across the Quad State region occurred from mid to late July. On the synoptic scale, at 500mb, a 594dam ridge was present across the Southeast U.S., with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd. Convection coverage became more isolated the 22nd-25th as the ridge strengthened over the Ohio Valley. The ridge relaxed slightly on the 26th-27th, before the worst of the heat arrived on the 28th. A cold front moving through on the 31st allowed for a much cooler and drier airmass to move across the region.

High temperatures in the low to mid 90s combined with very high humidity (dew points in the mid 70s to near 80) produced heat index values routinely in the 100 to 110 range from July 23rd through the 30th in Southwest Indiana, following a more off and on heat the third week of July for Southwest Indiana. Slight decreases in heat indices occurred on the 26th as more clouds were around, followed by the most oppressive heat with widespread heat indices of 110-115 on the 28th. The heat wave continued through the 30th, then a cold front moving south through the region brought relief to close out the month. Heat Advisories or Extreme Heat Warnings were in effect for portions of the Quad State for 15 consecutive days.

For the entirety of the mid-late month heatwave, Evansville, IN experienced 18 consecutive days with a 75 degree dew point, their second longest streak on record (dating back to 1948). Evansville experienced their 10th highest heat index on record on the 28th, reaching 113. Evansville observed 9 consecutive days with a heat index of at least 100 degrees from July 22nd-30th, two days shy of the record. The highest heat index in Southwest Indiana for late July was 113 at the Evansville Regional Airport ASOS on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 12:40 AM CST, 9 hours 20 minutes earlier. Its key messages:

  • Heat headlines remain in effect through Thursday.
  • The only relief from the heat will be daily thunderstorm chances, which will be small and temporary.
Area forecast discussion, Jul 23, 12:40 AM CST, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
140 AM CDT Wed Jul 23 2025

.KEY MESSAGES...

- Heat headlines remain in effect through Thursday.

- The only relief from the heat will be daily thunderstorm
  chances, which will be small and temporary.

&&

.DISCUSSION...
Issued at 130 AM CDT Wed Jul 23 2025

Prolonged duration heat/humidity remains a headline as the bulk
high pressure holds strong thru Thursday with triple digit heat
indices showing no sign of abating yet. Slightly higher pops
and pops associated clouds Friday-Saturday offer the first hope
for a subtle break from the headlines.

About the only relief from the region otherwise will continue
to be in the form of isolated to scattered thunderstorms that
might develop in the peak of the afternoon heat. Locally heavy
rain/lightning will remain the primary storm associated hazards,
should one occur.

It remains hot in the extended, with or without the heat
headlines. After the slightly lower heights/slightly higher pops
heading into the weekend, we return with drier and hotter
conditions as high pressure resurges across the Mid South. Highs
will remain AOA seasonal with low-mid 90s daily pushing the heat
index up toward or past the century mark again.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 130 AM CDT Wed Jul 23 2025

Patchy pre dawn fog or low cloud may offer early day
restrictions, while isolated to scattered thunderstorms might
offer heat of day restrictions to bases/vsbys, should one occur.
The chance is low enough to preclude from terminal mention,
outside of a vicinity mention possibility. Tonight-tmrw will be
watch-repeat for more of the same.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT Thursday for ILZ075>078-082-083-
     086-087-090-091.
     Extreme Heat Warning until 7 PM CDT Thursday for ILZ080-081-
     084-085-088-089-092>094.
MO...Extreme Heat Warning until 7 PM CDT Thursday for MOZ076-086-
     087-100-107>112-114.
IN...Heat Advisory until 7 PM CDT /8 PM EDT/ Thursday for INZ081-
     082-085>088.
KY...Heat Advisory until 7 PM CDT Thursday for KYZ007-010>022.
     Extreme Heat Warning until 7 PM CDT Thursday for KYZ001>006-
     008-009.

&&
Hazardous weather outlook, Jul 22, 1:12 PM CST, 20 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
212 PM CDT Tue Jul 22 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
212 PM CDT Tue Jul 22 2025 /312 PM EDT Tue Jul 22 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Extreme heat headlines remain in effect for today, refer to the
warning and advisory for details. While chances for thunderstorms
are low, any thunderstorms that may develop will feature heavy
rainfall and lightning as primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will have heavy rain and lightning as
primary storm hazards.

Daily heat indices in the triple digits means prolonged duration
heat headlines remain in effect for much of the week. Refer to the
headline products for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat, 6 excessive heat. Local standard time, as filed.

Heat, Gibson

When
July 23, 10:00 AM CST to July 29, 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
July 23, 10:00 AM CST to July 30, 7:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
July 23, 10:00 AM CST to July 29, 7:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
July 23, 10:00 AM CST to July 30, 7:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
July 23, 10:00 AM CST to July 30, 7:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
July 23, 10:00 AM CST to July 30, 7:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Excessive Heat, Gibson

When
July 28, 10:00 AM CST to 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 28, 10:00 AM CST to 7:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Excessive Heat, Posey

When
July 28, 10:00 AM CST to 7:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Spencer

When
July 28, 10:00 AM CST to 7:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Excessive Heat, Vanderburgh

When
July 28, 10:00 AM CST to 7:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Excessive Heat, Warrick

When
July 28, 10:00 AM CST to 7:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290082, 1290083, 1290084, 1290085, 1290086, 1290087, 1303463, 1303464, 1303465, 1303466, 1303467, 1303468.